Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS San Diego, CA

August 28, 2011San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 28, 2011, 1:46 PM PDT for San Diego County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 1:46 PM PDT (20:46 UTC)
Expired
Aug 28, 2011, 2:15 PM PDT
In force
29 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:20 PM PDTTSTM WND GST 564 Sse Warner Springs, CASDGE EWNSD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-740 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS56 KSGX 282046
SVRSGX
CAC073-282115-
/O.NEW.KSGX.SV.W.0012.110828T2046Z-110828T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 215 PM PDT

* AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HAIL TO 1 INCH IN DIAMETER.  THIS STORM WAS LOCATED
  11 MILES EAST OF PALOMAR MOUNTAIN...OR 19 MILES NORTHWEST OF      
  BORREGO SPRINGS...DRIFTING SLOWLY SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RANCHITA...WARNER SPRINGS AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3319 11650 3313 11661 3324 11673 3326 11680
      3336 11686 3343 11679 3343 11664 3343 11651
      3332 11651
TIME...MOT...LOC 2044Z 052DEG 3KT 3336 11665

$$

MOKER/SMALL
1 follow-up statement
622 
WWUS56 KSGX 282108
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT SUN AUG 28 2011

CAC073-282115-
/O.CON.KSGX.SV.W.0012.000000T0000Z-110828T2115Z/
SAN DIEGO CA-
208 PM PDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WARNER SPRINGS AND 
WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
MOUNTAIN AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3319 11650 3313 11661 3324 11673 3326 11680
      3336 11686 3343 11679 3343 11664 3343 11651
      3332 11651
TIME...MOT...LOC 2107Z 052DEG 3KT 3335 11667

$$

MOKER/SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:10 AM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 28, 9:10 AM PDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT SUN AUG 28 2011

.SYNOPSIS...
ONE LAST REALLY HOT AND MUGGY DAY...AS HIGH PRESSURE REMAINS OVER
THE REGION.  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE POSSIBLE OVER THE MOUNTAINS AND DESERTS.  A TROUGH OF
LOW PRESSURE WILL THEN DIG OVER THE WEST COAST THIS WEEK...BRINGING
COOLER AND DRIER CONDITIONS TO THE REGION AS WELL AS THE RETURN OF
THE MARINE LAYER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THE FOUR CORNERS HIGH PRESSURE
SYSTEM EXTENDING BACK OVER SOUTHERN CALIFORNIA THIS MORNING...AS AN
UPPER LEVEL LOW TRIES TO LIFT ACROSS OREGON.  MEANWHILE...THE
VISIBLE IMAGERY CLEARLY SHOWS A RESULTING CIRCULATION CENTER OF AN
MCS COMPLEX ALONG THE CALIFORNIA AND ARIZONA BORDER THIS
MORNING...WHICH MOVED ACROSS SOUTHERN ARIZONA LAST NIGHT.  THE
OUTFLOW BOUNDARY FROM THIS COMPLEX BROUGHT SOME BLOWING DUST AND
SAND TO THE SAN DIEGO COUNTY DESERTS AND COACHELLA VALLEY DURING THE
OVERNIGHT HOURS.  ALTHOUGH VISIBILITIES ARE IMPROVING...THESE AREAS
ARE QUITE HAZY THIS MORNING...WITH A LAYER OF DUST STILL IN THE AIR
BEING REPORTED AT IMPERIAL.  THEREFORE...HAVE UPDATED THE FORECAST
THIS MORNING TO ADD SOME HAZY TO THESE AREAS.  ELSEWHERE
THROUGH...SKIES ARE CLEAR...EVEN THOUGH THERE ARE SOME HINTS OF THE
MARINE LAYER CREEPING NORTHWARD ALONG BAJA ALMOST TO SAN
DIEGO...WHICH MAY HELP MODERATE TEMPERATURES ALONG THE COAST TODAY.
OTHERWISE...TEMPERATURES ARE ALSO RUNNING WITHIN A COUPLE OF DEGREES
OF WHERE THEY WERE AT THIS TIME YESTERDAY.  THE 12Z KNKX SOUNDING
DOES NOT SHOW MUCH IF ANY COOLING BELOW 850 MBS...AND THE 12Z NAM
ALSO SHOWS 850 MBS TEMPERATURES SIMILAR TO YESTERDAY.
THEREFORE...HAVE ALSO DECIDED TO UPDATE THE TEMPERATURES FOR TODAY
AS WELL...AS WARMING MOST LOCATIONS SUCH THAT THEY WILL BE SIMILAR
TO OR THE SAME AS THEY WERE YESTERDAY.  THE 12Z KNKX SOUNDING ALSO
SHOWS PW VALUES AT 1.65 INCHES...WITH QUITE A BIT OF INSTABILITY
FORECAST FOR THIS AFTERNOON.  THEREFORE...EXPECT ONE MORE DAY OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
TODAY.  STILL BELIEVE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL
BE WITH THE HEAVY RAIN...HAIL...GUSTY WINDS...AND LOCALIZED
FLOODING.

OTHERWISE...EXPECT DRIER AND COOLER CONDITIONS TO START DEVELOPING
OVER THE REGION COME MONDAY...AS A TROUGH OF LOW PRESSURE STARTS TO
FLATTEN THE RIDGE AND SHIFT IT TO THE EAST.  FOR THE MOST
PART...CONDITIONS WILL STILL BE HOT...BUT JUST NOT AS HOT ON
MONDAY.  BY TUESDAY THOUGH...THIS TROUGH WILL DIG ALONG THE WEST
COAST...WITH EVEN GREATER COOLING TAKING PLACE.  THE MARINE LAYER
WILL ALSO REDEVELOP ALONG THE COAST...HELPING MODERATE TEMPERATURES
EVEN MORE.  THIS COOLING TREND WILL THROUGH THE REMAINDER OF THE
WORK WEEK...BUT MODELS ARE HINTING AT ANOTHER RIDGE FOR THE
WEEKEND.

&&

.AVIATION...
281530Z...COAST/VALLEYS...VFR EXPECTED THROUGH THIS EVENING WITH
SCT-BKN CLOUDS AOA 15000 FEET. PATCHY LOW CLOUDS OF 1000 FEET AND
VIS 3-5SM ALONG THE COAST BETWEEN 11-15Z MONDAY.

MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS ALONG MOUNTAIN RIDGES
AND ADJACENT DESERTS BETWEEN 20Z-01Z. IN VICINITY OF THUNDERSTORMS
EXPECT STRONG UPDRAFTS AND DOWNDRAFTS AND BASES AROUND 8000 FEET AND
ISOLATED TOPS TO 40000 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 28, 2:45 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PDT SUN AUG 28 2011

CAZ042-043-048-050-055>058-060>062-290100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
245 AM PDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID
STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE
OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS.
WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD
YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE
SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE.
NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY.
THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:30 PM PDTDust Storm WarningSGXRiverside, San Diego3 hr
Aug 28, 11:29 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego7 hr
Aug 28, 1:39 PM PDTFlash Flood WarningSGXRiverside, San Diego81 min
Aug 28, 2:14 PM PDTSevere Thunderstorm WarningSGXSan Diego31 min
Aug 28, 3:01 PM PDTFlash Flood WarningSGXSan Bernardino89 min
Aug 28, 3:11 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Aug 28, 3:33 PM PDTFlash Flood WarningSGXSan Bernardino73 min
Aug 28, 3:47 PM PDTFlash Flood WarningSGXRiverside, San Bernardino66 min
Aug 28, 4:32 PM PDTAreal Flood AdvisorySGXSan Bernardino79 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.